Letrozole

Posted by francine6829 @francine6829, Mar 8, 2019

I started taking Letrozole (Femura) about a month ago. When will I start feeling/seeing side effects? what are the main side effects you have? Does anyone not have any side effects?

@mom23boys

I'll have to figure out better how to navigate the site, but thank you Colleen for the link to Metastatic BC. I didn't see any 2019 posts and wonder if there is a link to more recent discussions. Also, No, I don't have 23 boys. I am a mom "to" 3 boys, 29, 22 and 16 and 3 grandkids ages 12, 9 and 7.

Jump to this post

@mom23boys Here are more Metastatic BC discussions:
– Metastatic breast cancer, in bones: Trouble eating https://connect.mayoclinic.org/discussion/medistatic-breast-cancer-in-bones/
– Brain Mets https://connect.mayoclinic.org/discussion/brain-mets/
– Immune system: Living with stage 4 and dealing with lung infections https://connect.mayoclinic.org/discussion/immune-system/
– Help finding a positive attitude https://connect.mayoclinic.org/discussion/help-finding-a-positive-attitude/

Phew, not 23 boys, but still lots of boys and grandkids. 🙂

REPLY

I am now on my 3rd AI – Letrozole. I am day 6 and this week I have had 2 attacks of so much pain in my right side and stomach area radiating to my back. I can’t be sure it’s the pills but so far my overall symptoms have been crazy I am sure they are. I will see doctor next week to see what it could be but I think I may be done with them. The only other option is tamoxifen. I am so sick and tired from being sick and tired and of course your mind goes to the What if’s.

REPLY

I have been taking letrozole for 6 months. When I take the full dose I often have abdominal pain, nausea and heartburn…wakes me up in middle of the night. If I take half a dose I have no side effects. My oncologist says there are no studies for the effectiveness of half a dose so he does not support it. He says nausea and heartburn are not side effects of letrozole thus he referred me to a gastroenterologist. I have had several tests and my insides are fine. I am following a GERD diet but still experience digestive issues when I try to go back to full dose of letrozole. May be trying exemestane In the future as it it is the only one I have not been prescribed. My digestive issues were worse on Tamoxifen. Also was diagnosed with gastritis then. Again, could not tolerate full dose of Tamoxifen but did fine with half dose. It is so hard to know the right thing to do. Hoping you get some answers and will stay in touch.

REPLY

Thank you mugs24cancer. I have been on both exemestane and anastrazole with horrific side effects but nothing digestive. Of course we don’t know that letrozole is the culprit 6 days in but it is the only change made. I will monitor it and if it progresses then I will have to do something. Next is Tamoxifin if letrozole if the problem. I gave a high risk recurrence rate with an oncotype score of 51. I am 71 but I am still active and working so I still want the best out of what life has to offer. Good luck with you and we will keep in touch for sure.

REPLY

I am on anastrazole for two years now after chemo (Which i could not complete do to infection) mastectomy lymphnode removal and radiation. I did great up until the past few months. Most side effects were manageable or went away. As of late I feel 10 years older than I am (61) – hair is starting to thin for the first time. depression and anxiety increased and general malaise. I agree – who is checking the estrogen levels? Maybe for some of us it is too much. I asked if these can be taken every other day and have seriously considered going off completely and taking supplements. Has anybody's oncologist recommended supplements for hair thinning/loss?

REPLY
@emeli13

I am on anastrazole for two years now after chemo (Which i could not complete do to infection) mastectomy lymphnode removal and radiation. I did great up until the past few months. Most side effects were manageable or went away. As of late I feel 10 years older than I am (61) – hair is starting to thin for the first time. depression and anxiety increased and general malaise. I agree – who is checking the estrogen levels? Maybe for some of us it is too much. I asked if these can be taken every other day and have seriously considered going off completely and taking supplements. Has anybody's oncologist recommended supplements for hair thinning/loss?

Jump to this post

The point of this drug is to remove estrogen so it does not encourage the cancer. The reason it is a kind of a one size fits all is that they really want to starve the cancer of as much estrogen as possible. The side effect of no estrogen is aging. I am sorry for your loss (hair). I have suffered this loss as well. I am in my 50s and have been solid grey since chemo in my 30s, also thinning as time has gone by. My doc says I am a 75 year old woman in a 50 something body, but truly I am wrinkled and saggy too. Lol. I am grateful for the life I have and there certainly are other drugs in this type that might be a better fit for you. Have you talked to your doctor about trying a different one?

REPLY
@auntieoakley

The point of this drug is to remove estrogen so it does not encourage the cancer. The reason it is a kind of a one size fits all is that they really want to starve the cancer of as much estrogen as possible. The side effect of no estrogen is aging. I am sorry for your loss (hair). I have suffered this loss as well. I am in my 50s and have been solid grey since chemo in my 30s, also thinning as time has gone by. My doc says I am a 75 year old woman in a 50 something body, but truly I am wrinkled and saggy too. Lol. I am grateful for the life I have and there certainly are other drugs in this type that might be a better fit for you. Have you talked to your doctor about trying a different one?

Jump to this post

Hi Thanks for the reply. I seemed to do so well for the first 18 months – I guess I was surprised to feel the changes all at once. Suddenly I found myself running to every specialist for some issue. Oncologist said side effects would have shown up sooner. I disagree. If my hair is suddenly thinning then I would assume other side effects might occur after 2 years also. She said I could try exestemine but I decided to wait before I possibly swap issues. Are you allowed to take any vitamins? or biotin? I have tried to NOT take supplements as not to have too much in the mix while assessing how I am feeling. My oncologist scan everything the moment I complain. I have had a PT scan, lung scan, brain scan and now she want a bone scan. Sounds like you have been through alot since young. Kudos to you for your strength, endurance and good attitude.

REPLY

I take a multivitamin every day, I have taken biotin but truly it did not change much. I am sure there are some that might help but I am like you, I didn’t want to put too much in the mix. I also don’t really know much about them and didn’t want to end up hurting myself. I did find that using nioxin shampoo once a week helped some, my hairdresser said it would help eliminate any drug buildup on my scalp and hair follicles that might cause thinning. Also because half of my hair ( in patches) came back really curly, I keep it permed which makes it look fuller. I know feeling like you are getting older isn’t really fun. Do you exercise at all? Have other hobbies that can help you stay strong?

REPLY

I have just started taking Letrozole a month ago. So far the only side effects seem to be some joint and muscle pain, especially in the hip area, early in the day. Easing up with movement. Some very rare, very mild, hot flashes. I will see what happens going forward. Just curious regarding half dose – my pills are super tiny, it would be pretty difficult to split them. Also, my oncologist told me that currently there does not seem to be a reliable (or any) test to check estrogen levels, so it would be hard to monitor what effect the Letrozole or any AI has.

REPLY
@mugs24cancer

I have been taking letrozole for 6 months. When I take the full dose I often have abdominal pain, nausea and heartburn…wakes me up in middle of the night. If I take half a dose I have no side effects. My oncologist says there are no studies for the effectiveness of half a dose so he does not support it. He says nausea and heartburn are not side effects of letrozole thus he referred me to a gastroenterologist. I have had several tests and my insides are fine. I am following a GERD diet but still experience digestive issues when I try to go back to full dose of letrozole. May be trying exemestane In the future as it it is the only one I have not been prescribed. My digestive issues were worse on Tamoxifen. Also was diagnosed with gastritis then. Again, could not tolerate full dose of Tamoxifen but did fine with half dose. It is so hard to know the right thing to do. Hoping you get some answers and will stay in touch.

Jump to this post

The insert that comes with letrozole describes studies where 20% of the regular dose is effective. Your doctor should know this. My doctor okayed taking it every other day or taking a half dose, but I never did because my side effects were negligible. Read the info from the company itself on the lower dose!

REPLY
Please sign in or register to post a reply.
  Request Appointment